Hail, Grant
- When
- August 9, 6:40 AM CST
- Where
- Grant County, 5.07 mi SW of Marvin
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 45.210, -96.980
A weak upper level low pressure trough combined with deep instability and wind shear brought scattered severe thunderstorms to parts of central and northeast South Dakota. Large hail up to two inches along with wind gusts to seventy mph brought some damage to the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A weak upper level low pressure trough combined with deep instability and wind shear brought scattered severe thunderstorms to parts of central and northeast South Dakota. Large hail up to two inches along with wind gusts to seventy mph brought some damage to the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 9, 5:35 AM CST, 1 hour 5 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 635 AM CDT SUN AUG 9 2015 .SHORT TERM...(TODAY THROUGH TUESDAY AFTERNOON) ISSUED AT 321 AM CDT SUN AUG 9 2015 SEVERE STORMS THIS AFTERNOON WILL BE THE MAIN FORECAST CONCERN. A SHORTWAVE CURRENTLY CROSSING THE REGION IS PRODUCING SHOWERS AND THUNDERSTORMS BETWEEN THE MISSOURI AND JAMES RIVER. A FEW STRONGER CELLS ARE NOTED ALONG THE WHITE RIVER DUE TO BETTER INSTABILITY AND WEAK LLJ. THESE STORMS SHOULD PROGRESS EAST THROUGH THE MORNING HOURS BEFORE DISSIPATING. THERE SHOULD BE AT LEAST A FEW HOURS WITH LITTLE TO NO PCPN OVER THE CWA...WHICH SHOULD ALLOW FOR DESTABILIZATION BY EARLY AFTERNOON...ESPECIAL OVER CENTRAL SOUTH DAKOTA WHERE MU CAPES VALUES WILL EXCEED 2500 J/KG. A LOW AMPLITUDE SHORTWAVE WILL BEGIN CROSSING THE REGION BY THIS AFTERNOON WHICH SHOULD AID IN THE DEVELOPMENT OF THUNDERSTORMS. BASED ON THE AMOUNT OF INSTABILITY AND EXCELLENT 0-6 KM BULK SHEAR VALUES OF 40-50 KNOTS SHOULD RESULT IN SEVERE STORMS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. WHILE THERE IS EVEN A TORNADO THREAT...CONVECTIVE PARAMETERS ARE REAL SUPPORTIVE. THESE STORMS SHOULD TRACK SOUTHEAST BY THIS EVENING WITH DRY CONDITIONS LIKELY THROUGH THE REST OF THE SHORT TERM. MONDAY THROUGH TUESDAY WILL FEATURE NORTH TO NORTHWESTERLY WINDS ALOFT AND SURFACE HIGH PRESSURE WHICH WILL RESULT IN FAIRLY NICE WEATHER CONDITIONS. .LONG TERM...(TUESDAY EVENING THROUGH SATURDAY) ISSUED AT 321 AM CDT SUN AUG 9 2015 GOOD AGREEMENT IN A BUILDING UPPER RIDGE OVER THE CENTRAL PLAINS MID WEEK. GFS/ECMWF HAVE BEEN INCONSISTENTLY DEVELOPING WEAK SFC TROUGHS AND/OR NOCTURNAL LLJS THAT MAY OR MAY NOT BRING A SHOWER OR TWO TUE NIGHT THROUGH THU. THE BEST CHANCE FOR PRECIP IN THE EXTENDED APPEARS TO HOLD OFF UNTIL THE WEEKEND WHEN A SFC LOW BEGINS TO APPROACH AND MOVE ACROSS THE DAKOTAS. COUPLED WITH SOME SHORTWAVE ENERGY THAT WILL HELP TO FLATTEN THE RIDGE THIS SYSTEM HAS A BETTER LIKELIHOOD OF PRODUCING WIDESPREAD SHOWERS AND THUNDERSTORMS. TEMPERATURES UNDER THE RIDGE WILL CLIMB INTO THE UPPER 80S AND 90S FOR HIGHS. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z MONDAY MORNING) ISSUED AT 634 AM CDT SUN AUG 9 2015 AN AREA OF SHOWERS AND THUNDERSTORMS WILL CONTINUE EAST THIS MORNING BUT SHOULD MISS KATY. ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL DEVELOP LATE THIS MORNING AND MOVE EAST TO SOUTHEAST ACROSS THE FORECAST AREA AFFECTING KMBG/KPIR/KABR. VFR CONDITIONS ARE EXPECTED THROUGH THE PERIOD EXCEPT IN HEAVIER THUNDERSTORMS. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...SD LONG TERM...WISE AVIATION...WISE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 411 AM CDT SUN AUG 9 2015 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-100915- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 411 AM CDT SUN AUG 9 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THROUGH THE MID MORNING HOURS ACROSS EASTERN SOUTH DAKOTA AND WESTERN MINNESOTA. SEVERE STORMS ARE NOT EXPECTED. ADDITIONAL THUNDERSTORMS ARE EXPECTED LATER THIS AFTERNOON. SOME THUNDERSTORMS IN CENTRAL SOUTH DAKOTA COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE. THE THUNDERSTORMS SHOULD PROGRESS SOUTHEAST OF THE REGION BY THIS EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON. SD
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
238 AM CDT SUN AUG 9 2015
SDZ048-090815-
LYMAN SD-
238 AM CDT SUN AUG 9 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LYMAN COUNTY UNTIL
315 AM CDT...
AT 236 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
HAMILL...OR 14 MILES NORTHEAST OF WINNER...MOVING EAST AT 40 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LAT...LON 4366 9962 4368 9947 4365 9945 4366 9940
4366 9937 4363 9935 4357 9933 4353 9928
4350 9929 4350 9962
TIME...MOT...LOC 0736Z 266DEG 34KT 4356 9974
SDSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 308 AM CDT SUN AUG 9 2015 SDZ005-010-017-090900- MCPHERSON SD-FAULK SD-EDMUNDS SD- 308 AM CDT SUN AUG 9 2015 ...SIGNIFICANT WEATHER ADVISORY FOR EDMUNDS...NORTHERN FAULK AND SOUTHEASTERN MCPHERSON COUNTIES UNTIL 400 AM CDT... AT 307 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES SOUTHEAST OF NEW TOWN CORNER TO NEAR BURKMERE...AND MOVING NORTHEAST AT 40 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... IPSWICH...ROSCOE...CRESBARD...CHELSEA...DEVOE...ONAKA...WETONKA... LONG LAKE COLONY...DEERFIELD COLONY...NORTH SCATTERWOOD LAKE... GRASSLAND COLONY...BURKMERE...MINA...PEMBROOK COLONY...BRENTWOOD COLONY...CRAVENS CORNER...SOUTH SCATTERWOOD LAKE...LOYALTON... PLAINVIEW COLONY AND NORBECK. LAT...LON 4569 9876 4510 9873 4502 9948 4551 9953 TIME...MOT...LOC 0807Z 242DEG 33KT 4564 9927 4503 9927 WISE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 359 AM CDT SUN AUG 9 2015 SDZ005-006-010-091000- MCPHERSON SD-BROWN SD-EDMUNDS SD- 359 AM CDT SUN AUG 9 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BROWN...EASTERN EDMUNDS AND SOUTHEASTERN MCPHERSON COUNTIES UNTIL 500 AM CDT... AT 359 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES WEST OF LEOLA TO SOUTH SCATTERWOOD LAKE...AND MOVING EAST AT 20 MPH. DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... IPSWICH...WARNER...WETONKA...MINA...RICHMOND LAKE REC AREA...CRAVENS CORNER...LONG LAKE COLONY...DEERFIELD COLONY...MINA LAKE REC AREA... PLAINVIEW COLONY...PEMBROOK COLONY AND NORTH SCATTERWOOD LAKE. LAT...LON 4569 9868 4528 9846 4525 9891 4555 9911 TIME...MOT...LOC 0859Z 259DEG 16KT 4569 9907 4520 9877 WISE
The Aberdeen radar (KABR), 115 km away, was scanning. The volume nearest the first event began at 12:40 UTC.
10 thunderstorm wind, 9 hail. Local standard time, as filed.
Sixty mph winds were estimated.
Hail damaged some door screens.
Sixty mph winds were estimated.
Seventy mph winds were estimated.
Large hail broke the windshield on a car driving on Highway 45.
Sixty mph winds were estimated.
Sixty mph winds were estimated.
Sixty mph winds were estimated.
Sixty mph winds were estimated.
Seventy mph winds downed a tree in Redfield.
Several tree branches were downed by sixty mph winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2015Every state in 2015This day in weather historyWarnings in South Dakota, August 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 600086, 600095, 600087, 600088, 600096, 600094, 600089, 600097, 600090, 600092, 600091, 600098, 600093, 600099, 600101, 600100, 600104, 600102, 600103.